Browsing Journal articles & published research by Authors
Acetaminophen-induced anion gap metabolic acidosis secondary to 5-oxoproline: a case reportAbkur, Tarig M; Mohammed, Waleed; Ali, Mohamed; Casserly, Liam (2014-12-06)Abstract Introduction 5-oxoproline (pyroglutamic acid), an organic acid intermediate of the gamma-glutamyl cycle, is a rare cause of high anion gap metabolic acidosis. Acetaminophen and several other drugs have been implicated in the development of transient 5-oxoprolinemia in adults. We believe that reporting all cases of 5-oxoprolinemia will contribute to a better understanding of this disease. Here, we report the case of a patient who developed transient 5-oxoprolinemia following therapeutic acetaminophen use. Case presentation A 75-year-old Caucasian woman was initially admitted for treatment of an infected hip prosthesis and subsequently developed transient high anion gap metabolic acidosis. Our patient received 40g of acetaminophen over a 10-day period. After the more common causes of high anion gap metabolic acidosis were excluded, a urinary organic acid screen revealed a markedly increased level of 5-oxoproline. The acidosis resolved completely after discontinuation of the acetaminophen. Conclusion 5-oxoproline acidosis is an uncommon cause of high anion gap metabolic acidosis; however, it is likely that it is under-diagnosed as awareness of the condition remains low and testing can only be performed at specialized laboratories. The diagnosis should be suspected in cases of anion gap metabolic acidosis, particularly in patients with recent acetaminophen use in combination with sepsis, malnutrition, liver disease, pregnancy or renal failure. This case has particular interest in medicine, especially for the specialties of nephrology and orthopedics. We hope that it will add more information to the literature about this rare condition.